Document Type : Original Article
- Konstantin M. Brusin 1, 2
- Valentin G. Sentsov 2
- Yulia V. Krayeva 3
- Dmitriy L. Kondrashov 4
- Cathrine Lund 5
- Knut Erik Hovda 5
1 Regional Poison Treatment Center, Sverdlovsk Regional Clinical Psychiatric Hospital, Yekaterinburg, Russia
2 Department of Clinical Toxicology, Ural State Medical University, Yekaterinburg, Russia
3 Medical Emergency Station, Yekaterinburg, Russia
4 Regional Bureau of Forensic Medical Expertise, Yekaterinburg, Russia
5 The Norwegian NBC Center, Department of Acute Medicine, Oslo University Hospital, Ullevaal, Oslo, Norway
Background: The pattern of poisoning in Russia may be different from other countries. The study objective was to describe the pattern of poisoning with cardiovascular drugs in a major industrial city in Russia, Yekaterinburg.
Methods: This study was part of a larger prospective multi-center study including all acute poisonings in patients older than 15 years of age in the city of Yekaterinburg, during March 2009 to March 2010. Patients with main diagnosis of acute poisoning by cardiovascular drugs and two other commonly used drugs affecting cardiac system were included.
Results: Cardiovascular drugs were the main poisoning agent in 269 cases of 3,112 acute poisonings (8.6%) during the study period. Median age of the patients was 36 (range: 16-88) years and 108 patients (40%) were men. Over 85% of patients required hospital admission and ICU care was needed for 45.7% of patients. Men significantly outnumbered women in veratrine poisoning (P < 0.001) while women significantly outnumbered men in clonidine (P < 0.001), drotaverine (P < 0.001), CCB (P < 0.001) and beta blocker (P = 0.012) poisoning. The most frequent complications were hypotension (83 patients; 30.8%), cardiac arrhythmias (22 patients; 8.2%) and QT prolongation (5 patients; 1.9%). The main agents significantly associated with hypotension were the phenylalkylamine and benzothiazepine subclasses of CCBs (verapamil/diltiazem), veratrine, beta blockers, nitrates, ACE inhibitors, clonidine, and adelphan. In total, mortality rate was 4.1%. The highest rate of death was recorded for poisoning with verapamil/diltiazem (20%) followed by dihydropyridine subclass of CCBs (9.1%).
Conclusion: The most common drugs causing hypotension and cardiac arrhythmias were clonidine, CCBs, drotaverine and the veterinary drug “veratrine”. Drotaverine, clonidine and CCBs were the most common drugs causing death. Poisonings with these agents are rare in other countries. Measures to reduce the availability of drotaverine and veratrine should be taken in Russia.
How to cite this article: Brusin KM, Sentsov VG, Krayeva YV, Kondrashov DL, Lund C, Hovda KE. Poisonings by Cardiovascular Drugs in Yekaterinburg, Russia. Asia Pac J Med Toxicol 2016;5:3-10.